- A Visual Guide to Migraine Headaches Slideshow
- Headache and Migraine Triggers Slideshow
- Take the Migraines Quiz
- What is fenoprofen, and how does it work (mechanism of action)?
- What brand names are available for fenoprofen?
- Is fenoprofen available as a generic drug?
- Do I need a prescription for fenoprofen?
- What are the side effects of fenoprofen?
- What is the dosage for fenoprofen?
- Which drugs or supplements interact with fenoprofen?
- Is fenoprofen safe to take if I'm pregnant or breastfeeding?
- What else should I know about fenoprofen?
What is fenoprofen, and how does it work (mechanism of action)?
Fenoprofen is a nonsteroidal anti-inflammatory drug (NSAID) that is effective for treating the fever, pain, and swelling caused by inflammation. Fenoprofen belongs to a class of drugs called nonsteroidal anti-inflammatory drugs (NSAIDs). Other members of the NSAID class of drugs include ibuprofen (Motrin), indomethacin (Indocin), nabumetone (Relafen), naproxen (Aleve) and several others. These drugs are used for the management of mild to moderate pain, fever, and inflammation. They work by reducing the levels of prostaglandins, chemicals that are responsible for the pain, fever, and swelling of inflammation. Fenoprofen blocks the enzymes that make prostaglandins (cyclooxygenases), resulting in lower concentrations of prostaglandins. As a consequence, inflammation, swelling, pain and fever are reduced. Fenoprofen was approved by the FDA in March 1976.
What are the side effects of fenoprofen?
Common side effects include:
- ringing in the ears,
- abdominal pain,
- fluid retention, and
- dry mouth.
NSAIDs reduce the ability of blood to clot and therefore increase bleeding after an injury. Fenoprofen also may cause stomach and intestinal bleeding and ulcers. Sometimes, stomach ulceration and intestinal bleeding may occur without any abdominal pain. Black tarry stools, weakness, and dizziness upon standing (orthostatic hypotension) may be the only signs of the bleeding.
People who are allergic to other NSAIDs should not use fenoprofen. NSAIDs reduce the flow of blood to the kidneys and impair function of the kidneys. The impairment is most likely to occur in patients with preexisting impairment of kidney function or congestive heart failure, and use of NSAIDs in these patients should be done cautiously. Individuals with asthma are more likely to experience allergic reactions to fenoprofen and other NSAIDs. Fluid retention, blood clots, heart attacks, high blood pressure (hypertension), and heart failure also have been associated with the use of NSAIDs.
What is the dosage for fenoprofen?
The recommended adult dose for mild to moderate pain is 200 mg every 4-6 hours.
Fenoprofen should be administered with meals in order to avoid stomach upset.
The safety and effectiveness of this drug in patients under age 18 has not been examined.
Which drugs or supplements interact with fenoprofen?
Fenoprofen is associated with several suspected or probable interactions that affect the action of other drugs. The following examples are the most commonly suspected interactions.
- Fenoprofen may increase the blood levels of lithium (Eskalith, Lithobid) by reducing the excretion of lithium by the kidneys. Increased levels of lithium may lead to lithium toxicity.
- Fenoprofen may reduce the blood pressure lowering effects of blood pressure medications. This may occur because prostaglandins play a role in the regulation of blood pressure.
- When NSAIDs are used in combination with methotrexate (Rheumatrex, Trexall) or aminoglycosides (for example, gentamicin) the blood levels of the methotrexate or aminoglycoside may increase, presumably because their elimination from the body is reduced. This may lead to more methotrexate or aminoglycoside-related side effects.
- Individuals taking oral blood thinners or anticoagulants, for example, warfarin, (Coumadin), should avoid fenoprofen because fenoprofen also thins the blood, and excessive blood thinning may lead to bleeding.
- Persons who have more than three alcoholic beverages per day are at increased risk of developing stomach ulcers when taking fenoprofen or other NSAIDs.
Is fenoprofen safe to take if I'm pregnant or breastfeeding?
It is not known if fenoprofen is excreted in breast milk.
What else should I know about fenoprofen?
What preparations of fenoprofen are available?
Capsule: 200, 400 mg; Tablet: 600 mg
How should I keep fenoprofen stored?
Fenoprofen should be stored at room temperature, 20 C to 25 C (68 F to 77 F), in a sealed container to avoid moisture.
Quick GuideMigraine or Headache? Migraine Symptoms, Triggers, Treatment
Fenoprofen (Nalfon) is a nonsteroidal antiinflammatory drug (NSAID) used for the treatment of pain and inflammation due to osteoarthritis and rheumatoid arthritis. Fenoprofen (Nalfon) is also used for the treatment of mild to moderate pain for conditions such as menstrual cramps, tendinitis, and bursitis. Side effects, drug interactions, warnings and precautions, and patient safety information should be reviewed prior to taking any medication.
Multimedia: Slideshows, Images & Quizzes
Ankylosing Spondylitis Quiz: Symptoms & Treatment
What is ankylosing spondylitis? Take this quiz to learn the causes, symptoms, and treatments for this painful disorder....
Rheumatoid Arthritis Quiz: What is Rheumatoid Arthritis?
How is rheumatoid arthritis different from other forms of arthritis, such as osteoarthritis and gout? Take the Rheumatoid...
Pain Quiz: Test Your IQ of Pain
Is pain all in the brain? Take the Pain Quiz to learn everything you've ever wanted to know about the unpleasant sensation we...
Picture of Osteoarthritis
Osteoarthritis is a type of arthritis that is caused by the breakdown and eventual loss of the cartilage of one or more...
Rheumatoid Arthritis (RA) Symptoms & Treatment
What is rheumatoid arthritis (RA)? Learn about juvenile rheumatoid arthritis. Discover rheumatoid arthritis (RA) symptoms,...
Related Disease Conditions
Bursitis of the hip results when the fluid-filled sac (bursa) near the hip becomes inflamed due to localized soft tissue trauma...
Menstruation (menstrual cycle) is also referred to as a "period." When a woman menstruates, the lining of the uterus is shed....
Foot pain may be caused by injuries (sprains, strains, bruises, and fractures), diseases (diabetes, Hansen disease, and gout),...
Lower Back Pain
There are many causes of back pain. Pain in the low back can relate to the bony lumbar spine, discs between the vertebrae,...
Rheumatoid Arthritis (RA)
Rheumatoid arthritis (RA) is an autoimmune disease that causes chronic inflammation of the joints, the tissue around the joints,...
Neck Pain (Cervical Pain)
Neck pain (cervical pain) may be caused by any number of disorders and diseases. Tenderness is another symptom of neck pain....
Acute injuries, medical conditions, and chronic use conditions are causes of knee pain. Symptoms and signs that accompany knee...
Osteoarthritis is a type of arthritis caused by inflammation, breakdown, and eventual loss of cartilage in the joints. Also...
Bursitis of the knee results when any of the three fluid-filled sacs (bursae) become inflamed due to injury or strain. Symptoms...
Ankylosing spondylitis is a type of arthritis that causes chronic inflammation of the spine. The tendency to develop ankylosing...
Arthritis is inflammation of one or more joints. When joints are inflamed they can develop stiffness, warmth, swelling, redness...
Ankle pain is commonly due to a sprain or tendinitis. The severity of ankle sprains ranges from mild (which can resolve within...
A bursa is a fluid-filled sac found in the joints that cushions them. Bursitis is an inflammation of the bursae, most commonly...
Shoulder bursitis is inflammation of the shoulder bursa. Bursitis may be caused by injury, infection, or a rheumatic condition....
Still's disease (systemic-onset juvenile rheumatoid arthritis) is a disorder characterized by inflammation with high fever...
Pain management and treatment can be simple or complex, according to its cause. There are two basic types of pain, nociceptive...
Chronic pain is pain (an unpleasant sense of discomfort) that persists or progresses over a long period of time. In contrast to...
Elbow pain is most often the result of tendinitis, which can affect the inner or outer elbow. Treatment includes ice, rest, and...
Menstrual cramps (pain in the belly and pelvic area) are experienced by women as a result of menses. Menstrual cramps are not the...
Calcific bursitis is the calcification of the bursa caused by chronic inflammation of the bursa. Calcific bursitis most commonly...
Nonsteroidal Anti-inflammatory Drugs and Ulcers
Nonsteroidal antiinflammatory drugs (NSAIDs) are prescribed medications for the treatment of inflammatory conditions. Examples of...
Menstrual Cramps and Premenstrual Syndrome (PMS) Medication Guide
Menstrual cramps and premenstrual syndrome (PMS) symptoms include abdominal cramping, bloating, a feeling of fullness, abdominal...
Pain Management: Musculoskeletal Pain
Natural menopause is the permanent ending of menstruation that is not brought on by any type of medical treatment. For women...
Treatment & Diagnosis
- Rheumatoid Arthritis FAQs
- Pain FAQs
- Ankylosing Spondylitis FAQs
- Medication Disposal
- Dangers of Mixing Medications
- How To Reduce Your Medication Costs
- Pharmacy Visit, How To Get The Most Out of Your Visit
- Indications for Drugs: Approved vs. Non-approved
- Drugs: Buying Prescription Drugs Online Safely
- Drugs: The Most Common Medication Errors
- Does Etodolac Cause White Spots in the Mouth?
- Generic Drugs, Are They as Good as Brand-Names?
Medications & Supplements
- Nonsteroidal Antiinflammatory Drugs (NSAIDs)
- Tramadol: for Pain (Ultram, Ultram ER, Conzip)
- ibuprofen (Advil, Children's Advil/Motrin, Medipren, Motrin, Nuprin, PediaCare Fever, and others)
- naproxen (Aleve, Anaprox, Naprelan, Naprosyn)
- meloxicam (Mobic) Side Effects
- celecoxib (Celebrex)
- Drugs: Questions to Ask Your Doctor or Pharmacist about Your Drugs
- Drug Interactions
- nabumetone, Relafen (Discontinued)
- etodolac, Lodine (Discontinued)
- diflunisal, Dolobid
- oxaprozin, Daypro
- flurbiprofen (Ansaid is a discontinued brand)
- ketoprofen (Discontinued brands: Nexcede, Orudis, Oruvail, Actron)
- valdecoxib, Bextra
Prevention & Wellness
Health Solutions From Our Sponsors
Report Problems to the Food and Drug Administration
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
FDA Prescribing Information